Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 396, NWS Fort Worth, TX

August 26, 2003Palo Pinto County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 26, 2003, 6:02 PM CDT for Palo Pinto County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 6:02 PM CDT (23:02 UTC)
Expired
Aug 26, 2003, 6:45 PM CDT
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Palo Pinto County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 84 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 262302
SVRFTW
TXC363-262345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
602 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 645 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  SEVERE THUNDERSTORM ALONG INTERSTATE 20 JUST SOUTH OF SANTO...     
  MOVING EAST AT 5 MPH.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR 
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3263 9827 3252 9826 3252 9810 3261 9811

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:01 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 26, 2:01 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
201 PM CDT TUE AUG 26 2003

...930 PM DISCUSSION...
THUNDERSTORM ACTIVITY WAS RAPIDLY DIMINISHING ACROSS NORTH TEXAS
THIS EVENING.  THIS TREND WILL CONTINUE...WITH VIRTUALLY NO PRECIP
EXPECTED BY MIDNIGHT.  HOWEVER...LAST NIGHT AND EARLY THIS
MORNING...A FEW SHOWERS AND STORMS DEVELOPED...APPARENTLY AS WEAK
SOUTHWEST FLOW IN THE VICINITY OF 850 MB WAS LIFTED ISENTROPICALLY
OVER A RAIN-COOLED AIR MASS IN OUR SOUTHWESTERN ZONE...AND ADJACENT
PORTIONS OF WEST AND SOUTH TEXAS.  WE WILL LEAVE SOME 20 PERCENT
POPS IN OVERNIGHT FOR THAT POSSIBILITY...AS SEVERAL EXPANSIVE AREAS
OF RAIN-COOLED AIR REMAINS ACROSS THE AREA. HIGH PRECIPITABLE WATER
CONTENT AND MODERATELY UNSTABLE CONDITIONS WILL RESULT IN DIURNAL
CONVECTION AGAIN ON WEDNESDAY.

26

...201 PM DISCUSSION...
CONVECTION CONTINUES TO FIRE ACROSS MUCH OF NORTH TEXAS...ESPECIALLY
THE NORTHEAST WHERE DIFFERENTIAL HEATING AND BETTER CAPE HAS BEEN
PRESENT FOR MUCH OF THE AFTERNOON. WITHOUT MUCH FORCING AND PRETTY
WEAK SHEARS...EXPECT MUCH OF THE PRECIP TO AGAIN DIMINISH THIS
EVENING AFTER SUNSET. A FEW STORMS COULD AGAIN BE SEVERE WITH
INVERTED-V SOUNDINGS. WIND DAMAGE AND LOCALLY HEAVY RAINFALL (PWS
NEARLY 2 INCHES) WILL BE THE MAIN THREATS. OTHERWISE...LOOKS LIKE
ANOTHER REPEAT FOR TOMORROW AND AGAIN ON THURSDAY AS NOT A LOT OF
CHANGES EXPECTED IN THE MAIN UPPER LEVEL PATTERN.

FURTHER OUT...QUESTIONS REMAIN ABOUT THE PATTERN CHANGE BUT THE
BIGGEST POSITIVE IS THE RUN TO RUN CONSISTENCY WITH THE GFS. 12Z RUN
LOOKS TO BE A LITTLE SLOWER WITH THE FROPA ON SATURDAY NIGHT THAN
THE 00Z RUN...BUT THEY BOTH CONTINUE TO GENERATE SOME PRETTY GOOD
QPF. CANADIAN RUN LOOKS A TINY BIT LESS FAVORABLE FOR A GOOD FRONTAL
PUSH THROUGH THE CWA...BUT IT TO STILL BRINGS THE BOUNDARY WELL INTO
OUR CWA. FURTHERMORE...ENSEMBLE MSLP AND THICKNESS PROGS SHOW A COOL
DOWN INTO THE REGION AND SPAGHETTI PLOTS DO NOT SHOW A TON OF
DIVERGENCE. THUS...CONFIDENCE CONTINUES TO GROW ABOUT THE RAIN AND
COOLER WEATHER WITH THE NEXT FRONT. 00Z GFS ALSO CONTINUES TO PAINT
THE POSSIBLE BEGINNING OF THE TRANSITIONAL MONTHS OF FALL.

FCSTID =   80
DFW   76  97  76  96 /  40  20  20  20
ACT   72  95  73  98 /  30  30  20  20
PRX   73  95  74  94 /  40  30  20  30
DTO   72  97  72  96 /  30  20  20  20
TKI   72  97  74  96 /  40  20  20  20
DAL   76  97  76  96 /  40  20  20  20
TRL   75  97  74  96 /  40  30  20  30
CRS   74  95  74  96 /  40  30  20  30
TPL   72  95  71  97 /  30  30  20  20

.FWD...
TX...NONE.
Hazardous weather outlook, Aug 26, 3:35 PM CDT, 2 hours 27 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTH TEXAS THROUGH THE
EVENING.  THE ATMOSPHERE IS VERY MOIST AND UNSTABLE AND STORMS WILL
BE QUICK TO DEVELOP AS WELL AS DISSIPATE.  THEREFORE...DAMAGING
DOWNBURST WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN HAZARD AS THE
STORMS COLLAPSE.  THE STORMS WILL BE SLOW MOVING AND VERY EFFICIENT
RAIN PRODUCERS.  THEREFORE...SOME FLOODING OF STREETS AND LOW LYING
AREAS IS LIKELY UNDER THE STRONGER STORMS. HAIL TO ONE INCH IN
DIAMETER IS ALSO POSSIBLE.  THE STORMS SHOULD DISSIPATE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TUESDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE LIKELY
SATURDAY AND SUNDAY AS A COLD FRONT MOVES THROUGH THE STATE.  THERE
WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING...ESPECIALLY
ALONG AND EAST OF INTERSTATE 35.

In the hours before

Local storm report, Aug 26, 3:57 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    3 N WAXAHACHIE            TX   0.75 INCH HAIL
08/26/03   ELLIS                          REPORTED BY LAW ENFORCEMENT

0356 PM    SE WAXAHACHIE             TX   WIND DAMAGE
08/26/03   ELLIS                          WIND DAMAGE ON US 287
                                          BETWEEN WAXAHACHIE AND
                                          MIDLOTHIAN
Local storm report, Aug 26, 4:01 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
401 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    FRISCO                    TX   WIND DAMAGE
08/26/03   COLLIN                         HOUSE UNDER CONSTRUCTION
                                          WAS DAMAGED
Local storm report, Aug 26, 4:15 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    THE COLONY                TX   ROOF/STRUCTURAL DAMAGE
08/26/03   DENTON                         REPORTED BY PUBLIC.
Local storm report, Aug 26, 4:55 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
455 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    WAXAHACHIE                TX   0.88 INCH HAIL
08/26/03   ELLIS                          REPORTED BY SPOTTER

0350 PM    WAXAHACHIE                TX   WIND DAMAGE
08/26/03   ELLIS                          LARGE TREE LIMBS DOWN,
                                          LARGE TREE SPLIT IN
                                          HALF
Local storm report, Aug 26, 5:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

338 PM    MCKINNEY                  TX   WIND DAMAGE
08/26/03   ELLIS                          *** 1 DEAD, 4 INJ ***
                                          HOUSE BEING FRAMED
                                          COLLAPSED REPORTED BY
                                          MCKINNEY PD
Local storm report, Aug 26, 5:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT  CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

338 PM    MCKINNEY                  TX   WIND DAMAGE
08/26/03   COLLIN                         *** 1 DEAD, 4 INJ ***
                                          HOUSE BEING FRAMED
                                          COLLAPSED REPORTED BY
                                          MCKINNEY PD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:42 PM CDTSevere Thunderstorm WarningFWDKaufman33 min
Aug 26, 2:48 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman42 min
Aug 26, 2:58 PM CDTSevere Thunderstorm WarningFWDVan Zandt47 min
Aug 26, 3:24 PM CDTSevere Thunderstorm WarningFWDCollin36 min
Aug 26, 3:41 PM CDTSevere Thunderstorm WarningFWDEllis49 min
Aug 26, 4:08 PM CDTSevere Thunderstorm WarningFWDParker37 min
Aug 26, 4:33 PM CDTSevere Thunderstorm WarningFWDTarrant57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.